Since I left Seattle, it’s been a rollercoaster. But, at this point, things seem to be evening out.
In January, I had a flare up and had to really increase my Prednisone dosage in order to get over that. Immediately afterwards I tried tapering off the prednisone, but my system just wasn’t having it. So I’ve been on prednisone since mid-December, and both my doctors here and back in Seattle think that it’s due time to modify my cocktail in order to get off the prednisone.
When the rheumatologist here took ultrasounds of my joints, he noticed some inflammation of the membranes around the joints in my wrists and fingers, and some on my right foot, but so far there’s no erosion or permeant damage that he can see. This led him to conclude that while the prednisone is treating the symptoms of the Rheumatoid Arthritis, it’s not treating the progression of the disease.
It’s for that reason that I’ve started taking methotrexate injections, instead of the pills. Through injections, methotrexate has a better absorption rate than the pills, because the medication doesn’t need to pass through the gastrointestinal tract where it can lose a lot of its efficacy. So for the next couple of weeks I’m going to be taking the methotrexate injections as well as my normal dose of prednisone, and then start tapering off the prednisone by 2.5 mg increments every 3 weeks. The last time I tried tapering I was doing it by 5mg every three weeks. So hopefully, with the injections making the methotrexate work more efficiently, I’ll be off prednisone about a week before I return to the U.S.
I was pretty scared of the injections at first, but after having had them done by a nurse near my host family’s house the fear is starting to wane. Eventually I will have to learn how to do them myself, but I’ll put that off for as long as I reasonably can. After doing the math, I figured that I’ll only need to do one injection while I’m in Senegal, which means I have some time before I’ll need to do it myself.
The biggest hurdle now, other than tapering off the prednisone, is to watch out for the symptoms and side-effects of the new medication delivery. Because the methotrexate will be more effective against the disease, in theory that means the side-effects have a higher likelihood of being more severe. So far, I’ve been spared the worst of it- relatively no weight gain, not too much hair falling out, however the only real side effect (and symptom) that I’ve been having is fatigue. Not just, “don’t want to get up in the morning” kind of fatigue, but where my body and mind and emotional state is just constantly exhausted. Another thing to watch out for is kidney and liver function, because the medications I’m taking are known to cause some damage, and it’s vital that I get blood tests every 3 months or so to ensure that my organs aren’t damaged by the meds.
Someone recently asked me what does it feel like to have R.A., and after thinking back to the amount of pain I was in when I was first diagnosed, for me it feels like being hit by bus that results in that full body ache and exhaustion, and then having all your joints (like wrists, fingers, hands, etc. all the way down to my toes) be run over by a car whenever you try to do something, like open a bottle cap, or type on a keyboard for instance.
So at this point, I’m managing as best I can, and so far that’s not too bad. Until next time!